Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Concerning Nikodym-type sets
in 3-dimensional curved spaces

Author: Christopher D. Sogge
Journal: J. Amer. Math. Soc. 12 (1999), 1-31
MSC (1991): Primary 42B25, 58J40
MathSciNet review: 1639543
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate maximal functions involving averages over geodesics in three-dimensional Riemannian manifolds. We first show that one can easily extend the Euclidean results of Bourgain and Wolff if one assumes constant curvature. These results need not hold if this assumption is dropped. Nonetheless, we formulate a generic geometric condition which allows favorable estimates. Curiously, this condition ensures that one is in some sense as far as possible from the constant curvature case. Assuming this, one can prove dimensional estimates for Nikodym-type sets which are essentially optimal. Optimal estimates for the related maximal functions are still open though.

References [Enhancements On Off] (What's this?)

  • 1. J. Bourgain: Besicovitch type maximal operators and applications to Fourier analysis, Geom. Funct. Anal. 1 (1990), 147-187. MR 92g:42010
  • 2. J. Bourgain: $L^p$ estimates for oscillatory integrals in several variables, Geom. Funct. Anal. 1 (1991), 321-374. MR 93e:42021
  • 3. A. Córdoba: The Kakeya maximal function and spherical summation multipliers, Amer. J. Math. 99 (1977), 1-22. MR 56:6259
  • 4. K. J. Falconer: The geometry of fractal sets, Cambridge Univ. Press, Cambridge, 1985. MR 88d:28001
  • 5. C. Fefferman: The multiplier problem for the ball, Annals Math. 94 (1972), 137-193. MR 45:5661
  • 6. C. Fefferman: A note on spherical summation multipliers, Israel J. Math. 15 (1973), 44-52. MR 47:9160
  • 7. A. Gray: Tubes, Addison-Wesley, New York, 1990. MR 92d:53002
  • 8. A. Greenleaf and A. Seeger: Fourier integral operators with fold singularities J. Reine Angew. Math. 455 (1994), 35-56. MR 95h:58130
  • 9. A. Greenleaf and G. Uhlmann: Composition of some singular Fourier integral operators and estimates for restricted x-ray transforms, Ann. Inst. Fourier 40 (1990), 443-466. MR 91k:58126
  • 10. A. Greenleaf and G. Uhlmann: Estimates for singular Radon transforms and pseudodifferential operators with singular symbols, J. Funct. Anal. 89 (1990), 202-232. MR 91i:58146
  • 11. S. W. Hawking and G. F. R. Ellis: The large scale structure of space-time, Cambridge Univ. Press, Cambridge, 1973. MR 54:12154
  • 12. S. Helgason: Differential geometry, Lie groups and symmetric spaces, Academic Press, New York, 1978. MR 80k:53081
  • 13. L. Hörmander: Fourier integral operators I, Acta Math. 127 (1971), 79-183. MR 52:9299
  • 14. L. Hörmander: Riemannian geometry, Lund University lecture notes, 1990.
  • 15. R. Melrose and M. Taylor: Near peak scattering and the corrected Kirchoff approximation for a convex obstacle, Adv. Math. 55 (1985), 242-315. MR 86m:35095
  • 16. W. Minicozzi and C. D. Sogge: Negative results for Nikodym maximal functions and related oscillatory integrals in curved space, Math. Research Letters 4, (1997), 221-237. CMP 97:13
  • 17. G. Mockenhaupt, A. Seeger and C. D. Sogge: Local smoothing of Fourier integral operators and Carleson-Sjölin estimates, J. Amer. Math. Soc. 6 (1993), 65-130. MR 93h:58150
  • 18. C. D. Sogge: Propagation of singularities and maximal functions in the plane, Invent. Math. 104 (1991), 349-376. MR 92i:58192
  • 19. C. D. Sogge: Fourier integrals in classical analysis, Cambridge Univ. Press, Cambridge, 1993. MR 94c:35178
  • 20. E. M. Stein: Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Univ. Press, Princeton, 1993. MR 95c:42002
  • 21. T. Wolff: An improved bound for Kakeya type maximal functions, Revista Math. 11 (1993), 651-674. MR 96m:42034

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 42B25, 58J40

Retrieve articles in all journals with MSC (1991): 42B25, 58J40

Additional Information

Christopher D. Sogge
Affiliation: Department of Mathematics, The Johns Hopkins University, Baltimore, Maryland 21218

Keywords: Maximal functions, Riemannian manifolds, Nikodym sets
Received by editor(s): October 28, 1997
Additional Notes: The author was supported in part by the NSF
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society